Alert archive / Ohio / Tornado Warnings in 2004
Tornado Warning 12, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at May 31, 2004, 12:03 AM EDT for Champaign County, Clark County, Logan County, Ohio. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2004, 12:03 AM EDT (04:03 UTC)
- Expired
- May 31, 2004, 12:45 AM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Champaign County, OH, Clark County, OH, Logan County, OH
The radar
The Cincinnati radar (KILN), 98 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:50 AM EDT | HAIL 0.88 | 10 N Springfield, OH | |
| May 31, 12:50 AM EDT | HAIL 0.88 | 10 N Springfield, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 310403
TORILN
OHC021-023-091-310445-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
CHAMPAIGN COUNTY IN OHIO
CLARK COUNTY IN OHIO
LOGAN COUNTY IN OHIO
* UNTIL 1245 AM EDT
* AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING TORNADOES ALONG
A LINE EXTENDING FROM LAKEVIEW TO NEW CARLISLE...MOVING EAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
WEST MANSFIELD...
WEST LIBERTY...
URBANA...
ST. PARIS...
SPRINGFIELD...
RUSSELLS POINT...
NORTH LEWISBURG...
MECHANICSBURG...
DE GRAFF...
BELLEFONTAINE...
BELLE CENTER...
DAMAGING WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS LINE OF
STORMS. IN ADDITION...BRIEF TORNADOES ARE POSSIBLE ANYWHERE ALONG
THE LINE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT MONDAY MORNING FOR
INDIANA AND OHIO. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM
EDT MONDAY MORNING FOR INDIANA AND KENTUCKY AND OHIO.
LAT...LON 4051 8399 4052 8396 4051 8357 4051 8352
4023 8356 4022 8350 4017 8350 3990 8356
3989 8405
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 30, 9:10 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 30, 9:10 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 910 PM EDT SUN MAY 30 2004 .DISCUSSION... CURRENTLY IN A BIT OF A LULL IN ACTIVITY ACROSS THE FORECAST AREA. STILL GETTING SOME STORMS CLOSE TO THE WARM FRONT ALONG THE FAR NORTHERN TIER OF COUNTIES. OTHER ACTIVITY CONTINUES TO PASS TO THE SOUTH. MAIN CONCERN IS LARGE LINEAR COMPLEX ADVANCING ACROSS ILLINOIS AND INDIANA. 00Z ILN SOUNDING WENT UP SHORTLY AFTER A THUNDERSTORM. SO INSTABILITY IS LIMITED BUT THE SOUNDING DOES SHOW LOTS OF SHEAR AND LOTS OF MOISTURE. EXPECT SEVERE WEATHER AND FLOODING THREAT TO CONTINUE THROUGH MUCH OF THE NIGHT. FORECAST LOOKS IN GOOD SHAPE RIGHT NOW. WILL JUST MAKE SOME MINOR TWEAKS AS WE UPDATE FOR NEW WATCHES. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 30, 5:10 AM EDT, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 510 AM EDT SUN MAY 30 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-300915- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 510 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT. A COLD FRONT WILL THEN MOVE INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT ...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT. AS A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY MONDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.
In the hours before
Local storm report, May 30, 7:21 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 10 N HILLSBORO 39.35N 83.61W
05/30/2004 HIGHLAND OH AMATEUR RADIO
TREES DOWN ON ROUTES 28 AND 72.
0655 PM TORNADO 6 NW HILLSBORO 39.27N 83.69W
05/30/2004 HIGHLAND OH FIRE DEPT/RESCUE
A BARN WAS DESTROYED BY A TORNADO NEAR WILLETSVILLE.
&&
FRANKSLocal storm report, May 30, 9:51 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 6 NW HILLSBORO 39.21N 83.61W
05/30/2004 HIGHLAND OH EMERGENCY MNGR
A BARN WAS DESTROYED BY STRAIGHT LINE WINDS NEAR
WILLETSVILLE. FUNNELL CLOUD DID NOT TOUCH DOWN FROM
PREVIOUS REPORT.
&&
FRANKSLocal storm report, May 30, 11:12 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL UNION CITY 40.20N 84.79W
05/30/2004 1.75 INCH DARKE OH TRAINED SPOTTER
&&Local storm report, May 30, 11:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1159 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG HAGERSTOWN 39.91N 85.16W
05/30/2004 WAYNE IN LAW ENFORCEMENT
ONE TREE REPORTED DOWN
&&
TIPTONThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:12 PM EDT | Tornado Warning | ILN | Logan | 33 min |
| May 30, 10:49 PM EDT | Tornado Warning | ILN | Darke, Mercer | 41 min |
| May 30, 11:13 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery, Preble | 62 min |
| May 30, 11:30 PM EDT | Tornado Warning | ILN | Miami, Shelby | 45 min |
| May 30, 11:40 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 65 min |
| May 31, 12:16 AM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 44 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | ILN | Clermont, Warren | 37 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | ILN | Greene | 52 min |
| May 31, 12:44 AM EDT | Severe Thunderstorm Warning | ILN | Clark | 46 min |
| May 31, 12:52 AM EDT | Severe Thunderstorm Warning | ILN | Brown | 38 min |
| May 31, 1:07 AM EDT | Severe Thunderstorm Warning | ILN | Madison | 38 min |
| May 31, 1:09 AM EDT | Tornado Warning | ILN | Adams, Brown | 36 min |
| May 31, 1:13 AM EDT | Severe Thunderstorm Warning | ILN | Highland | 47 min |
| May 31, 1:36 AM EDT | Severe Thunderstorm Warning | ILN | Pike, Ross | 39 min |
| May 31, 1:40 AM EDT | Severe Thunderstorm Warning | ILN | Scioto | 50 min |
Nearby
Tornado Warnings in Ohio, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.